Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Psychotherapy and Psychosomatics, Aug 2020: WD Syndromes/Psych Meds


[Ko...]

Recommended Posts

https://www.karger.com/Article/Fulltext/371865

https://www.karger.com/Article/Fulltext/506868

 

Acute and Persistent Withdrawal Syndromes Following Discontinuation of Psychotropic Medications

Cosci F. · Chouinard G

 

Abstract

"Studies on psychotropic medications decrease, discontinuation, or switch have uncovered withdrawal syndromes. The present overview aimed at analyzing the literature to illustrate withdrawal after decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard [Psychother Psychosom. 2015;84(2):63–71], which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders. All these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature. Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents."

 

© 2020 S. Karger AG, Basel

Link to comment
Share on other sites

Hi Koko Lee,

 

I appreciated these points in the paper, too many in the medical field will chalk up a patients symptoms as the return of the original issue, I'm glad to see this recognition.

 

These types of withdrawal need to be differentiated from relapse and recurrence of the original illness. Relapse and recurrence are the gradual return of the original symptoms at the same intensity as before treatment, entailing a return of the same episode and a new episode of illness, respectively [6,9]. When treatment with a CNS drug is discontinued, patients can experience classic new withdrawal symptoms, rebound and/or persistent postwithdrawal disorders, or relapse/recurrence of the original illness [6,9,14]

 

Pamster

Link to comment
Share on other sites

Very true, Pamster.  That's something I think the FDA release glossed over--as though it's hard to distinguish between re-emergent symptoms and bizarre new ones. 
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...